L’Encephale 2016 5 10() pii 10.1016/j.encep.2015.06.008
Antibiomania is characterized by the emergence of a manic episode in reaction to antibiotics. Although relatively uncommon, this kind of side effect is observed in a growing number of cases and mostly occurs in patients who do not have a history of bipolar disorder. Several dozen cases have been reported showing the onset of manic symptoms after taking antibiotics. The antibiotic most frequently involved is clarithromycin.
We report the case of a 61-year-old patient who presented a manic episode after taking an antibiotic combination to treat Helicobacter pylori. Five days after the start of highly active antiretroviral therapy (HAART), behavioral problems appeared (aggressiveness, irritability, talkativeness, insomnia). At the time of hospitalization, she had an acute delusional symptomatology, with a theme of persecution, associated with intuitive, interpretive and imaginative mechanisms. Manic symptoms were obvious: psychomotor excitement, aggressiveness and irritability, flight of ideas, verbal disinhibition and a denial of problems. There was no toxic cause. Brain magnetic resonance imaging (MRI) was normal. Her condition improved very quickly and delusions disappeared in four days. Mrs. H. could critic her delirium and recovered a euthymic state. During hospitalization, treatment divalproate sodium was introduced (250mg, 3 times a day), was maintained following hospital discharge for 2 years for prevention, and then decreased to the stop. There are currently no further behavioral problems or sleep disorders two years after this episode.
Facing this clinical case, several questions arise: Which drug therapy is the most suitable for this type of mental disorder? Are there predictors of antibiomania? Is there a risk of recurrence of mood episodes following an antibiomania that occurs spontaneously? What are the pathophysiological mechanisms that could explain this reaction? In all cases identified, stopping the antibiotics was decisive. However, the introduction of a psychotropic and the duration of this treatment remain unclear. First, longitudinal follow-up would assess this variable. Second, it is unclear whether the presence of personal psychiatric history is a predictor of antibiomania. Finally, there are several hypotheses to explain antibiomania: the competitive effect of GABAergic inhibitory receptors, seizure-like phenomena that mimic psychiatric symptoms, and disruption of the intestinal microbiota by antibiotics leading to a modification of the functioning of the central nervous system. The explanatory model of antibiomania is not yet known and requires further research.